Alert archive / South Dakota / Tornado Warnings in 2017
Tornado Warning 14, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Sep 19, 2017, 7:01 PM CDT for 4 counties in South Dakota. It was in force for 29 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 19, 2017, 7:01 PM CDT (00:01 UTC)
- Expired
- Sep 19, 2017, 7:30 PM CDT
- In force
- 29 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
Counties Campbell County, SD, Edmunds County, SD, McPherson County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 98 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 19, 7:05 PM CDT | TSTM WND DMG | 9 Nnw Bowdle, SD | HAIL AND WIND DAMAGE INCLUDES BROKEN WINDOWS AND CORN CROP STRIPPED. |
| Sep 19, 7:12 PM CDT | HAIL 1.75 | 7 Ssw Hillsview, SD | |
| Sep 19, 7:15 PM CDT | HAIL 1.5 | 7 Sw Hillsview, SD | RADAR ESTIMATED TIME. |
| Sep 19, 7:25 PM CDT | HAIL 1.5 | 4 Ese Hillsview, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 19, 3:37 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2563 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1127 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 229 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 2.6
- Supercell composite
- 16.8
The text
As transmitted.
197
WFUS53 KABR 200001
TORABR
SDC021-045-089-129-200030-
/O.NEW.KABR.TO.W.0014.170920T0001Z-170920T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
701 PM CDT TUE SEP 19 2017
The National Weather Service in Aberdeen has issued a
* Tornado Warning for...
Northwestern Edmunds County in north central South Dakota...
Southeastern Campbell County in north central South Dakota...
Southwestern McPherson County in north central South Dakota...
Northeastern Walworth County in north central South Dakota...
* Until 730 PM CDT
* At 700 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles north of Bowdle, or 14 miles south of Eureka,
moving northeast at 25 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Hillsview around 725 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4554 9970 4557 9977 4575 9965 4566 9946
TIME...MOT...LOC 0000Z 218DEG 22KT 4557 9972
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
Connelly2 follow-up statements
245
WWUS53 KABR 200011
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
711 PM CDT TUE SEP 19 2017
SDC021-129-200021-
/O.CAN.KABR.TO.W.0014.000000T0000Z-170920T0030Z/
Campbell SD-Walworth SD-
711 PM CDT TUE SEP 19 2017
...THE TORNADO WARNING FOR SOUTHEASTERN CAMPBELL AND NORTHEASTERN
WALWORTH COUNTIES IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until midnight CDT for north
central South Dakota.
LAT...LON 4557 9966 4561 9971 4572 9959 4566 9946
TIME...MOT...LOC 0011Z 231DEG 22KT 4561 9963
$$
SDC045-089-200030-
/O.CON.KABR.TO.W.0014.000000T0000Z-170920T0030Z/
Edmunds SD-McPherson SD-
711 PM CDT TUE SEP 19 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
NORTHWESTERN EDMUNDS AND SOUTHWESTERN MCPHERSON COUNTIES...
At 711 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Hillsview, or 11 miles south of Eureka, moving
northeast at 25 mph.
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Hillsview around 725 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4557 9966 4561 9971 4572 9959 4566 9946
TIME...MOT...LOC 0011Z 231DEG 22KT 4561 9963
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$
Connelly039
WWUS53 KABR 200027
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
727 PM CDT TUE SEP 19 2017
SDC045-089-200037-
/O.EXP.KABR.TO.W.0014.000000T0000Z-170920T0030Z/
Edmunds SD-McPherson SD-
727 PM CDT TUE SEP 19 2017
...THE TORNADO WARNING FOR NORTHWESTERN EDMUNDS AND SOUTHWESTERN
MCPHERSON COUNTIES WILL EXPIRE AT 730 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A tornado watch remains in effect until midnight CDT for north
central South Dakota.
LAT...LON 4557 9966 4561 9971 4572 9959 4566 9946
TIME...MOT...LOC 0027Z 218DEG 22KT 4569 9955
$$
ConnellyWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Sep 19, 6:19 PM CDT, 42 minutes earlier.
Area forecast discussion, Sep 19, 6:19 PM CDT, 42 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 619 PM CDT Tue Sep 19 2017 .UPDATE... Issued at 603 PM CDT Tue Sep 19 2017 Tornado Watch 487 remains in effect through midnight CDT. Thunderstorms appear to finally be developing. Parameters describing how severe storms can become are all rather healthy this evening, so the concern for large hail, damaging winds and tornados persists through late this evening. && .SHORT TERM...(This Evening through Wednesday Afternoon) Issued at 255 PM CDT Tue Sep 19 2017 The threat for severe storms over the next couple of hours will be the main forecast challenge. As of 20Z, an area of low pressure is located over NW North Dakota with a cold front approaching the Missouri River Valley. Pre-frontal thunderstorms have developed within the past hour. This convection developed a bit sooner than expected. An approaching upper level trough will erode the remaining convective inhibition with more widespread convection developing within the next hour or two. Very high 0-6 km bulk shear values and steep low level lapse rates, very large hail will be possible with some thunderstorms. 0-1 km bulk shear values, along with high values over 0-3 km SRH, there is a threat for tornadoes as well with discrete supercells. Storms should consolidate into the line of storms after 0Z with damaging winds and hail becoming the main threat. While PWATS are exceedingly high, fast storm motion will limit locally heavy rainfall. The convection should exit this CWA before 9Z with dry conditions expected on Wednesday. .LONG TERM...(Wednesday Evening through Tuesday) Issued at 255 PM CDT Tue Sep 19 2017 The extended period starts off fairly quiet with the region between high pressure to the east and a low pressure trough over the Rockies. Dry conditions are anticipated until the trough/front reaches the area Friday night. The boundary then looks to remain nearly stationary from the western high plains to the western Great Lakes through the weekend and into the day Monday, keeping precipitation chances fairly high. Little in the way of instability, so expect the precipitation to be generally just rain. High pressure moves back in Monday night and Tuesday, bringing a return to dry conditions. Temperatures will be right around normal on Wednesday, with highs in the lower to mid 70s. Warmer air moves in Thursday ahead of the approaching boundary, with highs mainly in the 80s. Will be a fairly tight temperature gradient on Friday as the front moves in, with highs ranging from the mid 60s northwest to the mid 80s southeast. Cooler air then settles in with the precipitation chances over the weekend and with the high coming in behind it. Highs will be in the upper 50s to mid 60s Saturday through Tuesday. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 603 PM CDT Tue Sep 19 2017 A cold front along the Missouri River valley will be picking up speed here over the next few hours, working east into MN by late tonight. The low stratus and areas of fog from earlier today have dissipated and guidance shows that, outside of convection, VFR conditions are forecast over the next 24 hours. Thunderstorms have been slow to get going this afternoon in this forecast area, but it appears that the storms are beginning to fire up in the James River valley and also back along the cold front over the Missouri River valley. Some of these storms should become severe, with large hail, damaging winds and even a tornado or two. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Dorn SHORT TERM...SD LONG TERM...Parkin AVIATION...Dorn
Hazardous weather outlook, Sep 19, 3:17 AM CDT, 15 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 317 AM CDT Tue Sep 19 2017 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-201200- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 317 AM CDT Tue Sep 19 2017 /217 AM MDT Tue Sep 19 2017/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Strong to severe storms are possible this afternoon and evening over eastern South Dakota and west central Minnesota as a strong cold front moves east across the area. Damaging hail will be possible. There is even a tornado threat, particularly from mid afternoon into the early evening hours. However, the biggest threat will be damaging winds over 60 mph, as storms likely form a line or lines and move over far eastern South Dakota and western Minnesota in the evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from mid afternoon through this evening. Wind, hail, tornado, and other reports can be relayed to the Aberdeen National Weather Service by calling, or through our Facebook and Twitter pages. KF
In the hours before
Local storm report, Sep 19, 3:16 PM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
316 PM CDT TUE SEP 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM HAIL 7 SW LONG LAKE 45.78N 99.29W
09/19/2017 M0.88 INCH MCPHERSON SD PUBLIC
RADAR ESTIMATED TIME.
&&
RLLocal storm report, Sep 19, 3:18 PM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
318 PM CDT TUE SEP 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM HAIL 3 WSW LONG LAKE 45.84N 99.26W
09/19/2017 E0.88 INCH MCPHERSON SD PUBLIC
RADAR ESTIMATED TIME.
&&
RLLocal storm report, Sep 19, 3:50 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
350 PM CDT TUE SEP 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 6 NE LONG LAKE 45.92N 99.11W
09/19/2017 E1.00 INCH MCPHERSON SD PUBLIC
&&
APLocal storm report, Sep 19, 6:45 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
645 PM CDT TUE SEP 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL JAVA 45.50N 99.88W
09/19/2017 M1.00 INCH WALWORTH SD PUBLIC
&&
RLLocal storm report, Sep 19, 6:51 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
651 PM CDT TUE SEP 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM HAIL JAVA 45.50N 99.88W
09/19/2017 M1.75 INCH WALWORTH SD PUBLIC
&&
RLLocal storm report, Sep 19, 7:01 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
701 PM CDT TUE SEP 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 1 W RICHMOND LAKE REC A 45.55N 98.64W
09/19/2017 M1.50 INCH BROWN SD PUBLIC
56 MPH WIND GUST ALSO RECORDED.
&&
RLThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 7:23 PM CDT | Tornado Warning | ABR | McPherson | 20 min |
| Sep 19, 7:29 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Marshall | 46 min |
| Sep 19, 7:40 PM CDT | Tornado Warning | ABR | Spink | 35 min |
| Sep 19, 7:46 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Spink | 44 min |
| Sep 19, 7:52 PM CDT | Tornado Warning | ABR | McPherson | 24 min |
| Sep 19, 8:12 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Marshall | 33 min |
| Sep 19, 8:13 PM CDT | Tornado Warning | ABR | Clark, Spink | 32 min |
| Sep 19, 8:23 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Marshall, Spink | 37 min |
| Sep 19, 8:28 PM CDT | Tornado Warning | ABR | Clark, Spink | 32 min |
| Sep 19, 8:41 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Marshall | 34 min |
| Sep 19, 8:53 PM CDT | Tornado Warning | ABR | Clark, Codington, Day, Spink | 37 min |
| Sep 19, 9:24 PM CDT | Tornado Warning | ABR | Clark, Codington, Day | 36 min |
| Sep 19, 9:54 PM CDT | Tornado Warning | ABR | Codington, Day, Grant, Roberts | 15 min |
| Sep 19, 10:43 PM CDT | Areal Flood Warning | ABR | Codington | 3 hr |
| Sep 19, 10:49 PM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 41 min |
| Sep 19, 11:26 PM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 19 min |
Nearby
Tornado Warnings in South Dakota, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.